Alert archive / New Mexico / Special Weather Statements in 2017
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 22, 2017, 1:08 PM MDT for Quay County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 1:08 PM MDT (19:08 UTC)
- Expired
- Aug 22, 2017, 1:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Albuquerque, NM
County Quay County, NM
The radar
The Cannon AFB radar (KFDX), 33 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465 WWUS85 KABQ 221908 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 108 PM MDT TUE AUG 22 2017 NMZ534-535-221945- Curry County-Quay County- 108 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND NORTH CENTRAL CURRY COUNTIES UNTIL 145 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Quay, or 13 miles southeast of Tucumcari, moving southeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Grady, Wheatland and Broadview. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3497 10373 3512 10359 3486 10316 3466 10338 TIME...MOT...LOC 1908Z 312DEG 31KT 3500 10359 $$ 40
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:49 AM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 22, 11:49 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1149 AM MDT Tue Aug 22 2017 .AVIATION... 18Z TAF CYCLE Weak upper low over northeast NM combining with a backdoor sfc front to generate a nearly stationary area of convection over Harding County this morning. This area is forecast to expand through the afternoon and create an east wind into the RGV at KSAF and KABQ btwn 22/20-22/22Z. Convection to also develop along the northern mountain and western mountains aft 18Z due to daytime heating. Any convection will result in occasional mt obscurations and brief MVFR cigs/vsbys along with wind gusts to 45kt. Areas of MVFR to IFR cigs/vsbys to develop east of the central mt chain aft 23/03Z, continuing through mid morning Wednesday. 33 && .PREV DISCUSSION...312 AM MDT Tue Aug 22 2017... .SYNOPSIS... A back door cold front will push into eastern New Mexico today becoming a focus for showers and thunderstorms. Some of the storms may be strong or severe, and could also produce heavy rainfall. The front will push south and west this afternoon and tonight, and should produce a moderate east canyon wind in the Rio Grande Valley. Storms on Wednesday should favor the high terrain, particularly south of I-40, but a disturbance on Thursday will enhance and expand storm coverage. Friday through the weekend, the east may remain active thanks to low level moisture returning from the Gulf. && .DISCUSSION... Still a few showers and thunderstorms early this morning across central and eastern NM. These should continue to diminish through sunrise as an outflow boundary has pushed out well ahead of the storms. Thereafter, all eyes will be on a back door cold front sliding down the plains and becoming the focus for thunderstorm development. Storm motion will be rather slow due to the upper high positioned near EPZ, generally 5 to 10 mph toward the east, perhaps less across far NE NM. Enough instability will also be present across NE and EC NM for a few strong or perhaps briefly severe storms. Locally heavy rain is certainly a possibility as well. The front will continue to slide south and west, aided by convection, this afternoon and tonight. The NAM and GFS are a bit at odds with how strong the east wind in the Rio Grande Valley will be. NAM is certainly stronger, and may be more realistic if it is convectively aided. Regardless, the front will usher moisture back westward, at least to the ContDvd, by Wednesday morning. Since the NAM has the stronger push, it also breaks out much more QPF on Wednesday afternoon across the west central and southwest mountains than the GFS. Generally think the GFS is a bit too dry, even if some of the moisture mixes out Wednesday afternoon while the upper ridge remains overhead. The upper ridge will break down on Thursday as a weak disturbance/shortwave trough looks to round the ridge. This disturbance should enhanced storm coverage, particularly over the mountains, on Thursday afternoon. However, if the GFS is correct, and it seems plausible, there could be a few storms across the plains as well, some strong or severe. Return flow at low levels will be the story for Friday through the weekend while the upper level high builds over the Great Basin. All- in-all, this pattern looks like it will keep areas along and east of the central mountain chain in decent shape for daily rounds of storm activity. Storms across the west should be more isolated in nature. Early next week, dry mid level air may move into eastern NM, and perhaps rounding into northern Mexico. Thus, storm coverage should generally decrease as no additional moisture moves into the area, and we continue to recycle the moisture in place. 34 && .FIRE WEATHER... Upper trough has lingered longer than expected over nrn NM and short term models analyze it over north central/ne NM. Currently spotty convection continuing over the Central Highlands, Northeast and East Central Plains, which is expected to diminish towards sunrise at least according to short term models. Surface boundary to push into the Northeast Plains early this morning, and will serve to initiate convection over the north central, northeast and east central as it tracks south and westward today. A few strong storms are possible along the boundary. Otherwise, the upper high center will be located in the vicinity of far south central NM. Isolated to scattered showers and storms are expected to develop over the western higher terrain today due to daytime heating. The front will force it's way into the Rio Grande Valley late this afternoon/early this evening with a gusty east wind along the eastern foothills. Showers and storms should diminish late this evening but isolated to scattered activity may persist after midnight central and east. Storm motion today and tonight will be generally to the east and southeast, except over northeast NM where variable and erratic motion may be observed. Areas of fair to poor vent rates will dominate the north central and northeast as well as the west central and Rio Grande Valley. Wetting rain from showers and storms Wednesday is most likely over and near the higher terrain. Steering flow will be in an easterly direction. Much of the region south of Interstate 40 will see fair to poor vent rates Wednesday while mostly good rates are forecast over the north. Showers and storms may become more plentiful Thursday as the upper ridge is flattened. The upper high rebuilds starting Friday and moreso over the Great Basin during the weekend. This reduces the areal coverage and number of storms expected across far western NM, as well as lowering both max and min humidities in the west. A couple of fronts look to impact the east, one potentially Saturday night and a second Sunday night, keeping the weather more active central and east. High temperatures through Friday will be mostly below average, while lows stay above normal. ECMWF and GFS bring a westerly moving closed low, an evidently recycled and rejuvenated Harvey, but it's deflected away from NM, long before it gets too close to the state. The high center now appears to remain over the Great Basin through the middle of next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, Aug 22, 3:12 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 312 AM MDT Tue Aug 22 2017 NMZ501>540-231100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 312 AM MDT Tue Aug 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A back door cold front sliding down the plains today will be a focus for shower and thunderstorm development. A few storms may be strong or severe with hail and downburst winds the main threats. However, due to slow storm motion in addition to the instability, heavy rain is also possible which may lead to areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily rounds of shower and thunderstorm activity is expected through the weekend. Locally heavy rainfall is possible each day, and a few strong or severe storms will be possile on Thursday across eastern New Mexico as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail, gusty winds, flooding, as well as rainfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Aug 22, 8:32 AM MDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 832 AM MDT TUE AUG 22 2017 NMZ528-530-531-221515- Far Northeast Highlands-Union County-Harding County- 832 AM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 915 AM MDT... At 831 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Gladstone, or 28 miles north of Mosquero, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Roy, Chicosa Lake State Park and Yates. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3627 10406 3625 10385 3588 10380 3595 10423 TIME...MOT...LOC 1431Z 010DEG 11KT 3619 10397 33
Special weather statement, Aug 22, 9:39 AM MDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Albuquerque NM 939 AM MDT TUE AUG 22 2017 NMZ531-221630- Harding County- 939 AM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL 1030 AM MDT... At 939 AM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 17 miles northeast of Mosquero, moving southeast at 10 mph. Penny size hail will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Bueyeros. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3593 10385 3603 10378 3596 10343 3572 10359 TIME...MOT...LOC 1539Z 299DEG 10KT 3596 10375 33
Special weather statement, Aug 22, 11:31 AM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1131 AM MDT TUE AUG 22 2017
NMZ531-532-221815-
Eastern San Miguel County-Harding County-
1131 AM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND
SOUTHEASTERN HARDING COUNTIES UNTIL 1215 PM MDT...
At 1130 AM MDT, Doppler radar was tracking a strong thunderstorms
between Conchas Dam and Tucumcari, generally moving southeast at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Heavy rain will also be possible with these storms.
These storms will remain over mainly rural areas of southeastern San
Miguel and southeastern Harding Counties.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3539 10360 3539 10364 3537 10364 3515 10411
3549 10405 3574 10372 3549 10338
TIME...MOT...LOC 1730Z 319DEG 14KT 3547 10388
CASpecial weather statement, Aug 22, 1:08 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 108 PM MDT TUE AUG 22 2017 NMZ534-535-221945- Curry County-Quay County- 108 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND NORTH CENTRAL CURRY COUNTIES UNTIL 145 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Quay, or 13 miles southeast of Tucumcari, moving southeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Grady, Wheatland and Broadview. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3497 10373 3512 10359 3486 10316 3466 10338 TIME...MOT...LOC 1908Z 312DEG 31KT 3500 10359 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:30 PM MDT | Special Weather Statement | ABQ | Colfax | 15 min |
| Aug 22, 12:32 AM MDT | Areal Flood Advisory | ABQ | San Miguel | 118 min |
| Aug 22, 1:05 AM MDT | Areal Flood Advisory | ABQ | Torrance | 115 min |
| Aug 22, 1:36 AM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 114 min |
| Aug 22, 3:18 AM MDT | Areal Flood Advisory | ABQ | Torrance | 117 min |
| Aug 22, 8:12 AM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 2 hr |
| Aug 22, 8:32 AM MDT | Special Weather Statement | ABQ | Harding | 43 min |
| Aug 22, 9:21 AM MDT | Areal Flood Advisory | ABQ | Harding, Union | 114 min |
| Aug 22, 9:39 AM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| Aug 22, 10:28 AM MDT | Areal Flood Advisory | ABQ | Harding | 2 hr |
| Aug 22, 11:20 AM MDT | Flash Flood Warning | ABQ | Harding, Union | 3 hr |
| Aug 22, 11:31 AM MDT | Special Weather Statement | ABQ | Quay | 44 min |
| Aug 22, 12:19 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Harding, Quay, San Miguel | 41 min |
| Aug 22, 1:12 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 48 min |
| Aug 22, 1:15 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 31 min |
| Aug 22, 1:17 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Aug 22, 1:32 PM MDT | Areal Flood Advisory | ABQ | Curry | 118 min |
| Aug 22, 1:35 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, San Miguel | 115 min |
| Aug 22, 2:03 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| Aug 22, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 16 min |
| Aug 22, 2:15 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| Aug 22, 2:22 PM MDT | Special Weather Statement | ABQ | Quay | 38 min |
| Aug 22, 2:42 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| Aug 22, 2:47 PM MDT | Special Weather Statement | ABQ | Roosevelt | 28 min |
| Aug 22, 3:01 PM MDT | Special Weather Statement | ABQ | Valencia | 44 min |
| Aug 22, 3:06 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola, Socorro, Valencia | 18 min |
| Aug 22, 3:07 PM MDT | Areal Flood Advisory | ABQ | Curry | 113 min |
| Aug 22, 3:32 PM MDT | Special Weather Statement | ABQ | Lincoln | 43 min |
| Aug 22, 3:42 PM MDT | Special Weather Statement | ABQ | 48 min | |
| Aug 22, 4:37 PM MDT | Special Weather Statement | ABQ | Socorro | 38 min |
| Aug 22, 4:39 PM MDT | Flash Flood Warning | ABQ | Colfax, Harding, Union | 3 hr |
| Aug 22, 4:48 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 22, 4:49 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
| Aug 22, 4:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln | 35 min |
| Aug 22, 5:02 PM MDT | Special Weather Statement | ABQ | Guadalupe | 28 min |
| Aug 22, 5:11 PM MDT | Special Weather Statement | ABQ | Taos | 49 min |
| Aug 22, 5:18 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 42 min |
| Aug 22, 5:47 PM MDT | Special Weather Statement | ABQ | 28 min |
Nearby
Special Weather Statements in New Mexico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.